An upper bound on the number of high-dimensional permutations


What is the higher-dimensional analog of a permutation? If we think of a permutation as given by a permutation matrix, then the following definition suggests itself: A d-dimensional permutation of order n is an n×n×...×n=[n]d+1 array of zeros and ones in which every line contains a unique 1 entry. A line here is a set of entries of the form {(x 1,...,x i−1,y,x i+1,...,x d+1)|ny≥1} for some index d+1≥i≥1 and some choice of x j ∈ [n] for all ji. It is easy to observe that a one-dimensional permutation is simply a permutation matrix and that a two-dimensional permutation is synonymous with an order-n Latin square. We seek an estimate for the number of d-dimensional permutations. Our main result is the following upper bound on their number

$$\left( {(1 + o(1))\frac{n} {{e^d }}} \right)^{n^d } .$$

We tend to believe that this is actually the correct number, but the problem of proving the complementary lower bound remains open. Our main tool is an adaptation of Brégman’s [1] proof of the Minc conjecture on permanents. More concretely, our approach is very close in spirit to Schrijver’s [11] and Radhakrishnan’s [10] proofs of Brégman’s theorem.

This is a preview of subscription content, access via your institution.


  1. [1]

    L. M. Brègman: Certain properties of nonnegative matrices and their permanents, Dokl. Akad. Nauk SSSR 211 (1973), 27–30.

    MathSciNet  Google Scholar 

  2. [2]

    T. M. Cover and J. A. Thomas: Elements of Information Theory, Wiley, New York, 1991.

    Book  MATH  Google Scholar 

  3. [3]

    G. P. Egorichev: Proof of the van der Waerden conjecture for permanents, Siberian Math. J. 22 (1981), 854–859.

    Google Scholar 

  4. [4]

    D. I. Falikman: A proof of the van der Waerden conjecture regarding the permanent of a doubly stochastic matrix, Math. Notes Acad. Sci. USSR 29 (1981), 475–479.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    L. Gurvits: Van der Waerden/Schrijver-Valiant like conjectures and stable (aka hyperbolic) homogeneous polynomials: one theorem for all. With a corrigendum, Electron. J. Combin. 15 (2008).

  6. [6]

    M. Jerrum, A. Sinclair and E. Vigoda: A polynomial-time approximation algorithm for the permanent of a matrix with nonnegative entries, J. ACM 51 (2004), 671–697.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    M. Kochol: Relatively narrow Latin parallelepipeds that cannot be extended to a Latin cube, Ars Combin. 40 (1995), 247–260.

    MathSciNet  MATH  Google Scholar 

  8. [8]

    M. Laurent and A. Schrijver: On Leonid Gurvits’s proof for permanents, The American Mathematical Monthly 10 (2010), 903–911.

    MathSciNet  Google Scholar 

  9. [9]

    H. Minc: Permanents, Encyclopedia of Mathematics and Its Applications Vol. 6, Addison-Wesley, Reading, Mass, 1978

  10. [10]

    J. Radhakrishnan: An entropy proof of Bregman’s theorem, J. Combinatorial Theory Ser. A 77 (1997), 80–83.

    MathSciNet  Article  Google Scholar 

  11. [11]

    A. Schrijver: A short proof of Minc’s conjecture, J. Comb. Theory Ser. A 25 (1978), 80–83.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    L. G. Valiant: The complexity of computing the permanent, Theoret. Comput. Sci. 8 (1979), 189–201.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    J. H. van Lint and R. M. Wilson: A Course in Combinatorics, Cambridge U.P., 1992.

    MATH  Google Scholar 

  14. [14]

    B. D. McKay and I. M. Wanless: A census of small latin hypercubes, SIAM J. Discrete Math. 22 (2008), 719–736.

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Nathan Linial.

Additional information

Supported by ISF and BSF grants.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Linial, N., Luria, Z. An upper bound on the number of high-dimensional permutations. Combinatorica 34, 471–486 (2014).

Download citation

Mathematics Subject Classification (2000)

  • 05A16
  • 05A05